Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 41, NWS Northern Indiana

May 7, 2003Marshall County, Pulaski County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at May 7, 2003, 5:37 PM EST for Marshall County, Pulaski County, Indiana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2003, 5:37 PM EST (22:37 UTC)
Expired
May 7, 2003, 6:00 PM EST
In force
23 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

Counties Marshall County, IN, Pulaski County, IN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.6 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1140 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

087 
WUUS53 KIWX 072237 CCA
SVRIWX
INC099-131-072300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
535 PM EST WED MAY 7 2003

CORRECTED TO REMOVE MARSHALL COUNTY FROM WARNING

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PULASKI COUNTY IN INDIANA

* UNTIL 600 PM EST

* AT 535 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES WEST OF WINAMAC...MOVING EAST AT 20
  MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  WINAMAC
  MONTEREY

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4114 8680 4116 8648 4097 8648 4096 8683

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:30 PM EST, 3 hours 7 minutes earlier.

Area forecast discussion, May 7, 2:30 PM EST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
230 PM EST WED MAY 7 2003

ACTIVE PATTERN WITH SEVERAL SHORT WAVES TO MOVE ACROSS REGION
THROUGH SAT NIGHT. TIMING/STRENGTH/LOCATION OF THESE WAVES WILL HAVE
LARGE IMPACTS ON FORECAST THROUGH WEEKEND. FOR TONIGHT...INITIAL
AREA OF CONVECTION AHEAD OF WARM FRONT MOVING ACROSS SRN ILLINOIS.
NOT CONFIDENT THIS AREA WILL MAKE IT INTO CWFA THIS EVENING AS IT
OUT RUNS WARM FRONT AND INSTABILITY AND NEW CONVECTION DEVELOPS
FARTHER WEST. WILL HAVE A CHANCE THIS EVENING TO ACCOUNT FOR THESE
STORMS. THE NEW CONVECTION FARTHER WEST IS EXPECTED TO RIDE THE WARM
FRONT AS IT LIFTS NORTH TONIGHT AND MOVE ACROSS OUR AREA OVERNIGHT.
GOOD OMEGA PROGGED BY MODELS BEWEEN 06Z AND 15Z WITH INCREASING MID
LEVEL INSTABILITY. BEING NORTH OF FRONT...LARGE HAIL AND HEAVY RAIN
WOULD BE GREATEST THREAT. WILL CONTINUE WITH CATEGORICAL POPS BUT
SOME CONCERN HOW FAR EAST THIS WILL MAKE IT TONIGHT. SHOULD LINGER
IN THE EAST DURING THE MORNING.

NO GOOD TRIGGER FOR FRI AFTERNOON BUT INSTABILITY INCREASES...
ESPECIALLY SOUTHEAST. IF CONVECTION CAN BE TRIGGERED...SEVERE WILL
BE A GOOD BET...WITH WIND AND HAIL THE THREATS. MODELS INDICATING
ANOTHER MCS ACROSS THE LOWER GREAT LAKES FRI NIGHT WITH ANOTHER S/W.
CONTINUED CHC POPS FOR THIS SCENARIO. SAT AFTERNOON AND SAT NIGHT
AGAIN UNSTABLE IN WARM SECTOR AND AHEAD OF APCHG COLD FRONT. HIGH
CHANCE POPS FOR NOW. COLDER AND DRIER AIR STARTS TO MOVE IN ON
SUNDAY. SOME WRAP AROUND MOISTURE INDICATED BY MODELS SO KEPT A
CHANCE OF SHRA SUNDAY.

TEMPERATURES THIS TIME OF YEAR ARE HIGHLY DEPENDANT ON CLOUD COVER.
WITH POTENTIAL FOR MCS AND DEBRIS CLOUDS EACH DAY...TEMPS COULD BE
TEMPERED A BIT. WITH FAIR AMOUNT OF SUNSHINE...FRIDAY AND SATURDAY
COULD EASILY BE INTO THE 80S. FOR NOW...WL CONFINE 80S TO SOUTHERN
HALF OF CWA AND UPPER 70S NORTH AND EAST.

ON MONDAY A LOW OVER THE NORTHERN GREAT LAKES WILL MOVE AWAY FROM
OUR CWA AND THEN HIGH PRESSURE BUILDS INTO OUR CWA FOR TUESDAY AND
WEDNESDAY. THEN ON THURSDAY A LOW WILL BE OVER TEXAS WITH A WARM
FRONT THROUGH THE SOUTHEASTERN UNITED STATES. THE ECMWF, MRF, AND
GEM BASICALLY AGREE WITH EACH OTHER ON THIS SCENARIO. HOWEVER, THE
ECMWF MOVES THE LOW AWAY FROM MICHIGAN SLOWER DURING THE MIDDLE PART
OF THE WEEK THAN THE OTHERS DO AND THE GFS HAS OUR CWA WET FOR
THURSDAY AS IT BRINGS UP A WARM FRONT NORTHWARD THROUGH INDIANA. SO
FOR THIS TIME FRAME, IT LOOKS LIKE THERE COULD STILL BE A CHANCE FOR
RAIN SUNDAY NIGHT AS THAT LOW BEGINS TO MOVE AWAY AND THEN DRY
THROUGH AT LEAST THURSDAY. MRF MOS HAS BEEN TRENDING COOLER WITH
TEMPS AND SURROUNDING OFFICES COOLED THEIR TEMPS...SO I EDITED SOME
OF THE MAX/MIN TEMPS TO REFLECT A COOLER WEEK AND TO AGREE WITH
NEIGHBORING OFFICES.

.IWX...
IN...NONE.
MI...NONE.
OH...NONE.

LASHLEY/LOTHAMER
Hazardous weather outlook, May 7, 4:35 AM EST, 13 hours 2 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-080930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
435 AM EST WED MAY 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

LOW PRESSURE WILL TRACK ALONG A STATIONARY BOUNDARY ACROSS CENTRAL
ILLINOIS AND INDIANA TODAY. AN AREA OF THUNDERSTORMS WILL AFFECT
AREAS EAST OF INTERSTATE 69 THROUGH MID MORNING. NONE OF THESE
STORMS ARE EXPECTED TO BE SEVERE. AS THE LOW APPROACHES LATER THIS
MORNING INTO THIS AFTERNOON...THUNDERSTORMS WILL BE POSSIBLE ONCE
AGAIN. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...BUT ISOLATED
SEVERE THUNDERSTORMS MAY OCCUR SOUTH OF US 6 THROUGH LATE AFTERNOON.
LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WARM FRONT WILL WORK NORTH FROM THE OHIO VALLEY THURSDAY NIGHT
INTO FRIDAY. SHOWERS AND THUNDERSTORMS WILL BE LIKELY WITH THIS
FRONT LATE THURSDAY NIGHT INTO FRIDAY. HEAVY RAINFALL APPEARS TO BE
THE GREATEST THREAT AT THIS TIME. HOWEVER...LARGE HAIL CANNOT BE
RULED OUT WITH THE STRONGER STORMS. ANOTHER CHANCE FOR THUNDERSTORMS
WILL ARRIVE SATURDAY AND CONTINUE INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS MORNING THROUGH THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

FISHER

In the hours before

Local storm report, May 7, 5:17 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0517 PM EST WED MAY 07 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0516 PM    3 E BUCHANAN              MI   WIND DAMAGE
05/07/03   BERRIEN                        REPORTS OF TREE DOWN

WAMSLEY

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 5:35 PM ESTSevere Thunderstorm WarningIWXMarshall, Pulaski25 min
May 7, 5:38 PM ESTSevere Thunderstorm WarningIWXPulaski22 min
May 7, 6:08 PM ESTSevere Thunderstorm WarningIWXElkhart52 min
May 7, 6:34 PM ESTSevere Thunderstorm WarningIWXHuntington41 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.